Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 6, 2017, 2:32 PM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2017, 2:32 PM CDT (19:32 UTC)
- Expired
- Jun 6, 2017, 6:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lane County, KS, Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844
WGUS53 KDDC 061932
FFWDDC
KSC101-135-195-062330-
/O.NEW.KDDC.FF.W.0012.170606T1932Z-170606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
232 PM CDT TUE JUN 6 2017
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Northwestern Ness County in west central Kansas...
Southwestern Trego County in west central Kansas...
Northeastern Lane County in west central Kansas...
* Until 630 PM CDT
* At 231 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Radar indicates up to 3 inches of rain has fallen in northwest
Ness County. Additional amounts of 1 to 2 inchss are expected.
* Some locations that will experience flooding include...
Utica and Arnold. Turn around, don't drown!
LAT...LON 3859 9991 3849 10015 3867 10032 3870 10027
3870 10016 3877 10015 3880 10010
$$
TURNER2 follow-up statements
066
WGUS73 KDDC 062006
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
306 PM CDT TUE JUN 6 2017
KSC101-195-062013-
/O.CAN.KDDC.FF.W.0012.000000T0000Z-170606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego KS-Lane KS-
306 PM CDT TUE JUN 6 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN TREGO AND NORTHEASTERN
LANE COUNTIES IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3868 10007 3859 9991 3849 10015 3863 10023
3870 10023 3870 10015
$$
KSC135-062330-
/O.CON.KDDC.FF.W.0012.000000T0000Z-170606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ness KS-
306 PM CDT TUE JUN 6 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN NESS COUNTY...
At 303 PM CDT, Doppler radar indicated thunderstorms across the
warned area. These thunderstorms were rapidly diminishing, with
only light to moderate rain continuing south of Utica.
Radar estimates 2-4 inches of rain has fallen across northwest Ness
county. Dangerous runoff will continue in ditches and streams for
the next 2 hours.
Do not drive through water of unknown depth. Turn around, don't
drown.
Some locations that will experience flooding include...
Utica and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3868 10007 3859 9991 3849 10015 3863 10023
3870 10023 3870 10015
$$
TURNER260
WGUS73 KDDC 062047
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
347 PM CDT TUE JUN 6 2017
KSC135-062330-
/O.CON.KDDC.FF.W.0012.000000T0000Z-170606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ness KS-
347 PM CDT TUE JUN 6 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN NESS COUNTY...
At 346 PM CDT, Doppler radar indicated thunderstorms have ended in
the warned area.
Runoff will continue into streams and ditches.
Do not drive into water of unknown depth.
Some locations that will experience flooding include...
Utica and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3868 10007 3859 9991 3849 10015 3863 10023
3870 10023 3870 10015
$$
TURNERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:00 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 6, 2:00 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Tue Jun 6 2017 ...Updated Long Term... .SHORT TERM...(This evening through Wednesday) Issued at 1225 PM CDT Tue Jun 6 2017 Instability is increasing across SW KS as of midday, with SPC mesoanalysis showing ML CAPE near 1000 J/kg and lifted index of near -4. Strong heating into the upper 80s will remove what is left of the convective inhibition, with scattered showers and thunderstorms developing this afternoon. Initial activity already developing near Hays. HRRR has been very aggressive with convective coverage this afternoon for several runs, and earlier increased pop grids for the northern zones this afternoon. Storms will propogate generally S/SE once formed, given the NWly flow aloft. The threat of severe weather is marginal. Deep layer shear is weak, but easterly upslope surface winds will help encourage storm relative inflow and some updraft strength. Strong to marginally severe storms are possible through this evening, with wind gusts of 50-60 mph the primary threat. Have high confidence that scattered thunderstorms will exist, but very low confidence on exact coverage and placement. All models have their own ideas, typical in nebulously forced summer-like environments. With precipitable water near one inch, locally heavy rainfall is likely. Pops generally favor the northern zones through tonight, as most models are suggestive of some flavor of MCS impacting at least the NE zones tonight. 12z GFS shows this scenario nicely, with a thunderstorm complex affecting the Hays vicinity after 7 pm. Outside of convection, winds will trend east/NE behind a combined cold front and outflow boundary. Lows tonight will be held within a few degrees of 60 given a moist boundary layer and thick cloud cover. Lower stratus clouds are expected to develop in the moist upslope post-frontal airmass by sunrise Wednesday. Noticeably cooler/miider on Wednesday, as 850 mb temperatures drop back to the mid teens C. Many locations expected to hold in the upper 70s. Boundary layer remains plentiful Wednesday, but instability will be much weaker in the expected post-frontal airmass. Therefore, Wednesday afternoon will be dry for most locales. Only a slight chance mention was maintained for the western zones late Wednesday, to account for any activity directed into far western Kansas by the NW flow aloft. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CDT Tue Jun 6 2017 Thursday through Sunday...Heating up and drying out will be the general theme through the weekend. Ridge axis remains across the Four Corners on Thursday, keeping modest NW flow locked in over Kansas. As such, will continue to carry chance pops for showers and thunderstorms rolling off the higher terrain Thursday evening/night. 12z ECMWF continues to hint at nocturnal thunderstorm potential in SW KS through sunrise Friday. Temperatures Thursday begin the warming trend, into the 80s. Friday...Dry and warmer. Ridge axis begins phasing east, near the Colorado/Kansas border by 7 pm. Rain chances dwindle away, with subsidence taking over. Grids are dry (pops < 15%). The heating trend continues, with upper 80s east to lower 90s west. Saturday and Sunday...Hot. As flat ridge axis spreads into the central plains, intensely hot plume at 850 mb spreads into SW KS under weak SW flow aloft. 12z ECMWF warms 850 mb temperatures well above 30C across the western CWA. Grids have the first 100 degrees ratings of the season for various western/SW locales Saturday afternoon. Just about as hot on Sunday, with little temperature change noted at 850 mb. Kansas will be sandwiched between a 590 dm upper ridge near Tennessee, and a strong trough in Alberta. With the SW flow aloft, the dryline will establish. Capping will be strong, but so will heating and instability, and there may be a late day storm or two such as ECMWF suggests. Cold front is expected at some point early next week, offering a chance at a thunderstorm and cooler temperatures by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue Jun 6 2017 VFR will prevail the majority of the time through this TAF period. Winds will be light and variable this afternoon along with a developing cumulus field. High confidence in scattered showers and thunderstorms this afternoon through tonight, but have low confidence on exact timing and placement, and any direct impacts on the terminals. For now, blanketed the TAFs with VCTS/VCSH/CB through 12z Wed. TAF amendments will be required with TEMPOs as storms approach airports. Several model solutions (including the 12z GFS) have shown consistency with a thunderstorm complex (MCS) impacting the HYS vicinity this evening, after 00z Wed. Outflow wind gusts as high as 50 kts will be the primary severe weather concern. Outside of convection, winds will trend E/NE near 10 kts overnight, as a combined cold front/outflow boundary passes south through the terminals. Consensus of short term models is for lower stratus cigs to arrive by 12z Wed, in the post-frontal moist upslope. Kept cigs near 4k ft AGL (low end VFR) for now, but MVFR cigs are possible Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 61 78 58 / 20 40 30 10 GCK 85 60 79 58 / 30 40 20 10 EHA 84 58 82 55 / 30 40 30 20 LBL 87 60 78 57 / 10 30 30 20 HYS 86 60 78 58 / 40 60 30 10 P28 89 61 78 58 / 20 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 6, 3:17 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Tue Jun 6 2017 KSZ030-031-043>046-061>066-074>081-084>090-071000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Tue Jun 6 2017 /217 AM MDT Tue Jun 6 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon and early tonight. Main hazards will be wind gusts up to 60 mph and pea to near quarter size hail. Periods of heavy rainfall will also be possible across north central Kansas after sunset. A few landspout tornadoes can be be completely ruled out this afternoon early in the event along a nearly stationary north to south oriented surface boundary east of highway 283. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A few strong to marginally severe afternoon and evening thunderstorms will be possible both on Wednesday and Thursday, mainly west of highway 83. Main hazards both days will be wind gusts of 50 to 60 mph. Next chance for strong to severe thunderstorms will be late this weekend and early next week as a dry line moves into far western Kansas. Hail and strong winds will be possible should storms develop. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Friday - Lightning: Limited risk * Saturday - Fire weather: Limited risk * Sunday - Fire weather: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between 3 pm and 7 pm east of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 6, 2:19 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 219 PM CDT TUE JUN 6 2017 KSZ045-062000- Ness KS- 219 PM CDT TUE JUN 6 2017 ...SPECIAL WEATHER STATEMENT... At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Utica, or 15 miles northwest of Ness City, moving south at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Utica, Arnold, Beeler and The Laird Elevator. LAT...LON 3869 10023 3869 10000 3848 9985 3841 10023 TIME...MOT...LOC 1918Z 344DEG 5KT 3860 10012 JJOHNSON
Special weather statement, Jun 6, 2:24 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 224 PM CDT TUE JUN 6 2017 KSZ044-045-062000- Lane KS-Ness KS- 224 PM CDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NESS AND NORTHEASTERN LANE COUNTIES UNTIL 300 PM CDT... At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Pendennis, or 11 miles northeast of Dighton. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pendennis. LAT...LON 3868 10036 3868 10024 3844 10021 3845 10038 TIME...MOT...LOC 1924Z 344DEG 4KT 3859 10030 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:19 PM CDT | Special Weather Statement | DDC | Ness | 41 min |
| Jun 6, 2:24 PM CDT | Special Weather Statement | DDC | Lane | 36 min |
| Jun 6, 2:38 PM CDT | Special Weather Statement | DDC | Stafford | 37 min |
| Jun 6, 3:54 PM CDT | Special Weather Statement | DDC | Lane | 66 min |
| Jun 6, 4:41 PM CDT | Special Weather Statement | DDC | Scott | 64 min |
| Jun 6, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 47 min |
| Jun 6, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 45 min |
| Jun 6, 5:32 PM CDT | Special Weather Statement | DDC | Ellis | 58 min |
| Jun 6, 5:58 PM CDT | Special Weather Statement | DDC | Clark | 62 min |
| Jun 6, 6:02 PM CDT | Special Weather Statement | DDC | Edwards | 58 min |
| Jun 6, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 32 min |
| Jun 6, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.